Tornadoes · United States · Iowa · 2016
EF0 tornado, Wyman, Iowa, May 9, 2016
This EF0 tornado ran 0.1 miles across Louisa County on May 9, 2016, touching down at 5:18 PM CDT and reaching 10 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 9, 2016
- Touchdown
- 5:18 PM CDT (22:18 UTC)
- Lifted
- 5:19 PM CDT (22:19 UTC)
- On the ground
- 1 minutes
- Path length
- 0.1 miles (0.1 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- County
- Louisa County
- Touchdown point
- 41.200, -91.440
- Lift-off point
- 41.200, -91.439
- Record number
- 1605091618-01
The damage survey
1 damage points were recorded along this path by NWS DVN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 80 mph.
- Brief touchdown with no damage.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A weak disturbance ahead of a storm system in the southern plains spawned a brief, weak tornado with an area of showers and thunderstorms in southeast Iowa.
There was a brief tornado touchdown with no damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 20:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at May 9, 3:28 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, May 9, 3:28 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 328 PM CDT MON MAY 9 2016 .SYNOPSIS... ISSUED AT 327 PM CDT MON MAY 9 2016 WIDESPREAD LOW STRATUS WAS KEEPING INSTABILITY MINIMAL AND DEEP LAYER SHEAR WAS RATHER WEAK. A FEW THUNDERSTORMS WERE NOTED IN THE SOUTHWEST HALF OF THE CWA BUT WERE WELL BELOW SEVERE LEVELS. THE STORMS WERE IN AN INCREASING AREA OF SHOWERS AHEAD OF A STRONG SHORT WAVE LIFTING NORTHEAST ACROSS MO. STRONGER STORMS WERE BEGINNING TO FIRE ACROSS THE PLAINS WHERE SBCAPES WERE 3000+ J/KG. 3 PM TEMPERATURES ACROSS THE CWA WERE IN THE 60S. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 327 PM CDT MON MAY 9 2016 FORECAST FOCUS ON SHOWERS AND THUNDERSTORMS. TONIGHT...NUMEROUS SHOWERS AND A FEW EMBEDDED THUNDERSTORMS WILL OCCUR ACROSS MUCH OF THE CWA THROUGH THE EVENING HOURS. WITH A SATURATED AIRMASS AND PWAT'S 1.50 INCHES THE THREAT OF LOCALLY HEAVY RAINFALL WILL EXIST IN ANY THUNDERSTORM. THE RAIN WAS BEING ENHANCED BY MODERATE TO STRONG FORCING AHEAD OF A DECENT SHORT WAVE LIFTING NORTHEAST ACROSS MO...AHEAD OF THE MAIN UPPER LEVEL TROUGH STILL BACK IN THE PLAINS. AS THE WAVE PUSHES TO OUR EAST LATE THIS EVENING AND OVERNIGHT THE RAIN CHANCES WILL DIMINISH SO WILL HAVE DECREASING POPS. MINIMUM TEMPERATURES SHOULD RANGE FROM THE LOWER 50S FAR NORTH TO THE UPPER 50S FAR SOUTH. TUESDAY...THE MAIN TROUGH WILL COME ACROSS THE AREA SO WILL HAVE CHANCE POPS IN THE MORNING...BUT THEN AS HEATING TAKES PLACE THE SHOWERS AND STORMS WILL BECOME MORE NUMEROUS IN THE AFTERNOON. SBCAPES WILL PUSH TO 2000+ J/KG BUT THE DEEP LAYER SHEAR WILL BE EVEN WEAKER...SO NOT EXPECTING ANY STRONG STORMS. WITH THE WARM FRONT LIFTING NORTH OF THE CWA WE WILL HAVE SOUTHERLY WINDS AND SOME SUNSHINE TO PUSH AFTERNOON TEMPERATURES INTO THE 70S AT MOST LOCATIONS. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 327 PM CDT MON MAY 9 2016 TUESDAY NIGHT...SLIGHT CHANCES FOR A SHOWER AREA-WIDE...OR A VERY ISOLATED STORM SOUTH OF I-80. MAJORITY OF THE CWA WILL MORE THAN LIKELY STAY DRY THROUGH THE NIGHT AS A COMPACT 500MB RIDGE DEVELOPS AND MID-LEVEL HEIGHTS RISE OVER THE UPPER MISSISSIPPI RIVER VALLEY. PARTLY TO MOSTLY CLOUDY SKIES SHOULD HOLD TEMPS IN THE 50S. WEDNESDAY...SE SFC WINDS TO ADVECT LOWER TO MIDDLE 60 DEWPOINTS INTO E IOWA/W ILLINOIS DOWNSTREAM OF APPROACHING 500MB POSITIVE VORTICITY LOBE AND LOW-LEVEL AXIS OF DILATATION. HIGHS IN THE MID 70S FAR NORTH TO AROUND 80 F ELSEWHERE WOULD YIELD MUCAPES OF 1000-2000 J/KG. SHEAR IS WEAK THROUGH THE DAY BUT DOES INCREASE DURING THE EARLY EVENING TO ABOUT 40 KTS. CONDITIONALLY...THE POTENTIAL EXISTS FOR STRONG OR SEVERE CONVECTION. SPC IS OUTLOOKING THE SOUTHERN TWO- THIRDS OF THE FORECAST AREA WITH A SLIGHT RISK FOR SEVERE STORMS. THE GREATEST LIMITING FACTORS ARE... 1. EXTENT OF CLOUDS LIMITING INSTABILITY 2. LATE ARRIVAL OF THE LOW-LEVEL BOUNDARY AFTER PEAK HEATING NONETHELESS SHOWERS AND THUNDERSTORMS ARE LIKELY WEDNESDAY EVENING INTO WEDNESDAY NIGHT PRODUCING MODERATE TO HEAVY RAIN AS THEY UTILIZE THE MOIST 1.40 INCH PWAT AIR...BUT AGAIN SEVERE POTENTIAL IS UNCERTAIN. THURSDAY...MODEL CONSENSUS IS DRY WITH TEMPS IN THE UPPER 60S. THE NAM IS AN OUTLIER SENDING ANOTHER VORT. MAX UP ALONG THE LOW-LEVEL BOUNDARY WHICH WOULD RESULT IN MORE SHOWERS. CURRENT FORECAST IGNORES THIS SOLUTION. FRIDAY...MODELS AGREE THAT A SIGNIFICANT PATTERN CHANGE WILL TAKE PLACE TOWARD THE END OF THIS WEEK AND LAST INTO EARLY NEXT WEEK. A LARGE TROUGH IS FORECAST TO DEVELOP ACROSS THE NORTH-CENTRAL PORTION OF NORTH AMERICA WITH THE MAIN UPPER LOW POSITIONED OVER ONTARIO. GFS AND ECMWF ARE EVEN ADVERTISING 850MB TEMP DROPPING TO SEVERAL DEGREES BELOW ZERO CELSIUS. AN ALBERTA CLIPPER SYSTEM EMBEDDED WITHIN STRONG FLOW ALOFT WARRANTS 20-40 POPS AS LOW-LEVEL FRONTOGENESIS STREAKS THROUGH THE REGION. THE POPS MAY HAVE TO BE INCREASED FOR PORTIONS OF THE CWA. SATURDAY THROUGH MONDAY...CONSENSUS TEMPS ARE IN THE LOWER 60S FOR HIGHS AND LOWER 40S FOR LOWS. IF WE GET THE RIGHT SET UP...CLEAR SKIES AND LIGHT WINDS...MAY HAVE PATCHY FROST ACROSS THE FAR NORTH FRIDAY NIGHT OR SATURDAY NIGHT...SOMETHING TO MONITOR. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 113 PM CDT MON MAY 9 2016 MVFR/OCNL IFR CONDS IN WIDESPREAD SHOWERS AND A FEW EMBEDDED THUNDERSTORMS THIS AFTERNOON AND EVENING...DIMINISHING FROM SOUTH TO NORTH AFTER 05Z/10. CONDS SHOULD BECOME MVFR POSSIBLY VFR TUESDAY MORNING. EAST TO SOUTHEAST WINDS 15 TO 25 KNOTS THIS AFTERNOON DIMINISHING TO AROUND 10 KNOTS TONIGHT. WINDS BECOMING SOUTH AROUND 10 KNOTS ON TUESDAY. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...HAASE SHORT TERM...HAASE LONG TERM...UTTECH AVIATION...HAASE
Hazardous weather outlook, May 9, 3:24 PM CDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 324 PM CDT MON MAY 9 2016 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-102030- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 324 PM CDT MON MAY 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE ACROSS THE AREA THIS AFTERNOON AND EVENING BUT SEVERE WEATHER IS NOT EXPECTED. HOWEVER... A FEW STRONGER STORMS MAY PRODUCE GUSTY WINDS...SMALL HAIL AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE LIKELY ON TUESDAY...ESPECIALLY IN THE AFTERNOON BUT SEVERE WEATHER IS NOT EXPECTED. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING...MAINLY SOUTH OF HIGHWAY 30. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH ISOLATED TORNADOES ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. HAASE
In the hours before
Special weather statement, May 9, 4:16 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 416 PM CDT MON MAY 9 2016 IAZ040-041-051-052-063-064-076-077-087-088-098-099-092330- BUCHANAN-DELAWARE-BENTON-LINN-IOWA-JOHNSON-KEOKUK-WASHINGTON- JEFFERSON-HENRY IA-VAN BUREN-LEE- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON... CEDAR RAPIDS...MARENGO...IOWA CITY...SIGOURNEY...WASHINGTON... FAIRFIELD...MOUNT PLEASANT...KEOSAUQUA...FORT MADISON 416 PM CDT MON MAY 9 2016 ...LOCALLY HEAVY RAINFALL IN EASTERN IOWA... DOPPLER RADAR INDICATED AN AREA OF THUNDERSTORMS MAINLY WEST OF A MANCHESTER TO DONNELLSON LINE IN EASTERN IOWA. THE STORMS WERE MOVING NORTHWARD AND WERE REPEATING OVER SOME OF THE SAME LOCATIONS. RADAR INDICATED RAINFALL AMOUNTS OF OVER AN INCH PER HOUR. SOME LOCATIONS MAY RECEIVE 2 INCHES OF RAIN LATE THIS AFTERNOON WHICH MAY CAUSE PONDING OF WATER AND SOME RISES IN LOCAL CREEKS AND SMALL STREAMS. THE STORMS SHOULD DIMINISH TOWARDS EVENING. WHEN THUNDERSTORMS ARE OCCURRING MOVE INDOORS. DO NOT STAND BY WINDOWS. AVOID USING TELEPHONES AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD SLOW DOWN DUE TO PONDING OF WATER ON ROADWAYS AND REDUCED VISIBILITY IN HEAVY RAIN. HAASE
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Davenport, (KDVN), 12:00Z
10.3 hours before the tornado, 91 km from the path. May 9, 2016.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -92202 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 550 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.0 K/km
Davenport, (KDVN), 00:00Z
1.7 hours after it, 91 km from the path. May 10, 2016.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 2 J/kg
- Mixed-layer LCL
- 485 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 246 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 4.4 K/km
The radar
The Quad Cities radar (KDVN), 85 km away, was scanning. The volume nearest the touchdown began at 22:19 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:15 UTC | TORNADO | 5 N Winfield | Louisa, IA | BRIEF TORNADO TOUCHDOWN. NO DAMAGE REPORTED. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2016 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of May 9, 2016
27 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 9 | 3:06 PM CDT | EF0 | Davis, IA | 0.3 | 10 | |||
| May 9 | 4:06 PM CDT | EF4 | Katie–Wynnewood tornado, OK | 8.9 | 400 | 1 | $1.0 million | |
| May 9 | 4:25 PM CDT | EF1 | Lancaster, NE | 0.5 | 50 | |||
| May 9 | 4:30 PM CDT | EF0 | Buffalo, NE | 0.0 | 20 | |||
| May 9 | 4:34 PM CDT | EF3 | Murray, OK | 16.6 | 1,500 | $4.0 million | ||
| May 9 | 4:53 PM CDT | EF1 | Lancaster, NE | 0.2 | 50 | |||
| May 9 | 5:06 PM CDT | EF0 | Clay, NE | 2.7 | 35 | $75,000 | ||
| May 9 | 5:15 PM CDT | EF0 | McDonough, IL | 0.1 | 15 | |||
| May 9 | 5:16 PM CDT | Unrated | Cleveland, OK | 0.1 | 10 | |||
| May 9 | 5:18 PM CDT | Unrated | Johnston, OK | 1.5 | 20 | |||
| May 9 | 5:18 PM CDT | EF3 | Johnston, OK | 9.1 | 700 | 1 | $250,000 | |
| May 9 | 5:41 PM CDT | EF0 | Warren, IL | 0.1 | 25 | |||
| May 9 | 5:46 PM CDT | EF1 | Coal, OK | 12.9 | 900 | $40,000 | ||
| May 9 | 5:47 PM CDT | Unrated | Atoka, OK | 0.3 | 30 | |||
| May 9 | 5:49 PM CDT | EF2 | Cass, NE | 3.3 | 100 | |||
| May 9 | 5:58 PM CDT | EF2 | Payne, OK | 6.3 | 600 | $260,000 | ||
| May 9 | 6:22 PM CDT | EF3 | Bryan, OK | 13.8 | 3,100 | 2 | $3.0 million | |
| May 9 | 6:40 PM CDT | EF0 | Clay, KS | 0.0 | 25 | |||
| May 9 | 7:02 PM CDT | EF1 | Choctaw, OK | 6.1 | 650 | $250,000 | ||
| May 9 | 7:18 PM CDT | Unrated | Choctaw, OK | 6.0 | 150 | |||
| May 9 | 7:25 PM CDT | Unrated | Choctaw, OK | 0.5 | 75 | |||
| May 9 | 7:46 PM CDT | EF0 | Guthrie, IA | 5.5 | 130 | $5,000 | ||
| May 9 | 8:18 PM CDT | EF0 | Guthrie, IA | 1.5 | 20 | |||
| May 9 | 7:25 PM MDT | EF0 | Sheridan, MT | 0.5 | 30 | |||
| May 9 | 8:59 PM CDT | EF1 | Bowie, TX | 2.0 | 390 | $10,000 | ||
| May 9 | 9:06 PM CDT | EF1 | Bowie, TX | 0.1 | 120 | |||
| May 9 | 10:34 PM CDT | EF1 | Saline, AR | 2.7 | 200 | $500,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.